Doc said I'm hopeless?

After 10 years of constant vertigo and rocking sensations, which have now gotten to the point where I can’t get out of bed at all, and have tried to end my life 3 times, my GP told me that if they haven’t sorted it by now they never will and i just have to live with it. Any chance anyone can help me out hope wise? I just can’t take it anymore…

Hi Emily,

I’m sorry you are suffering so much. I was wondering what medications you have tried?

Teri

Hello Emily,
So desperately sorry to hear that you have been through so much. Are you able to give the forum a bit more information, eg. have you had a diagnosis of mav from a neurologist who is an expert in diagnosing & treating this condition? Which medications have you tried? After ten years i can understand that you feel like giving up. There may be others on our forum who can help you find a mav specialist who can find the right med for you that will give you your life back. There are people on this forum who have spent many traumatic years searching for a diagnosis/ med before finding some help. Last year a neurologist told me I’d have to live with it. Fortunately I found this forum & have been overwhelmed with all the help & information here. Now, after trialling many meds I’ve found one that is working for me & I’m slowly getting my life back.
Please don’t give up hope yet - :frowning:

Barb

Hi Emily, just wanted to say how much I feel for you. Barb has said everything I would have said, so when you can please fill us in a little, so that we can try to help you more specifically. I too have had periods when I couldn’t get out of bed, perhaps not so prolonged as your own, my longest one being three weeks.It is a horrible, depressing and totally demoralising thing to have to deal with. But please don’t lose hope, I think your GP was well out of order to say what he did to you and just because he is a doctor it doesn’t necessarily mean he is right. Hang on to hope that things can change. There are plenty on this forum who have found that out, myself included.

Brenda

Hi guys. Just want to sqy thank you so much for all your support :slight_smile: Many thanks and hugs, Emily xx

Hi Emily
At last you have a diagnosis! Now you can start trialling some meds that can help with the vertigo and from the many posts on the forum topamax is a good drug to start. If your doc is right and you do have mav then its not surprising that the traditional vertigo treatments (stemetil,etc) didn’t work and maybe another indicator that you do have mav! The treatment for mav is taking a preventative med to stop the migraines which are causing the vertigo, etc (whether you actually have headaches or not). Epley manuevres are only effective (sometimes) if done while you have spinning vertigo. Most of the ‘usual’ treatments don’t help with mav.
So go with the topamax and take it real slow - the migraine brain doesn’t like changes! Hope this med works for you (as it has for many on the forum) but don’t give up hope - I’m on my 4th med trial and have found one that is helping.
Barb

Thanks for the update Emily. Only three days til the 16th! The very best of luck with the Topamax. I truly hope it works for you. Let us know how you go on it.

Brenda

Hi Emily,

Your GP is wrong. You have barely scratched the surface in terms of treatment options. You will find a huge amount of info and support on this site.

Hang in there!

It took me 5 years, 5 doctors, 2 therapist, and two useless ear surgeries before I got the right mix of drugs that finally help. I never tried to take my life, but I also didn’t really care to keep living either…psychiatrist will help your depression and those same drugs could hopefully help your MAV…LOTS of possible solutions…hang in, keep trying, there is always time for dying later…much later, good luck.

Hi Emily,
I hardly get on here anymore but saw your post and had to reply. You are NOT hopeless and I 100% agree with Victoria that you have just begun to scratch the surface with migraine meds. I have had MAV for 18 months. This past winter I was at the point where I did not want to live any longer either. I could not get out of bed for months either. As a mother of two young boys I had no choice but to carry on and push through. I know how horrific these symptoms are. I can also tell you there is hope. I have tried so many medications I can’t even keep track, some helped a bit but I had to get off due to side effects. Then I found Zoloft and it helped tremendously. It took my symptoms from a 10 to about a 5.5, in 3 months. I started Topamax on Sunday. And it has been really tough, not going to lie. But I truly believe it’s going to give me my life back.
You are not alone. There are lots of us. And you are most certainly not hopeless. Reading your post made me cry, I feel so badly for you and so sad that your Dr. made you feel that way. I pray that Topamax helps you. Please don’t give up. MAV is so evil, but you can and you will, one day, overcome.
Kindly,
Elisha

Your doctor is an idiot and should never tell you (or anyone else) such things! I would advise them to look at this website and see the progress that is being made. This disease sucks…there is no doubt about it…but we have hope…we have each other…and we have professionals that are willing to work with us and not give up on us! To tell anyone that their situation is “hopeless” is terrible. I work for hospice and still believe there is hope for every person-spiritually, emotionally, and physically. Does that mean I think everyone will get a miracle cure for their illness…no…but to say they are hopeless is truly pitiful.

Sorry you are having to endure this problem, but please know we here understand what it is like and are supportive as best as we can be. I think I might spend some time looking for a new GP, but that’s just me :smiley:

Rhanks for the replies :slight_smile: xxx

Dear Emily,

I understand your feelings. And I think that it is very wrong of your GP. I agree with the others who responded here. You just had your diagnose. And for me, the progress didnt start until I had the diagnose.
I hope you will try, give medicine a go.

Best from Line

Hi Emily,
so sorry to hear what you have been, and are going through. Doctor’s need to realise that they are in a position of relative power, and as the saying goes, with power comes responsibility! It was very irresponsible of your doctor to say that. Please think of it like this: you have found this forum, a collection of wonderful people who can truly empathise, who are going through the same experiences as you are; it’s a fantastic support network; you are now at the beginning, not the end - the beginning of a new chapter, where you can start on the path to getting well!

I too was afraid of Topamax. But you can go slowly. I use Topamax Sprinkle capsules, which come in 15 and 25mg sizes. So if you have trouble going from 25 to 50mg, for example, you can use a combination of the capsules to go: 15 > 25 > 30 > 40 > 45 > 50, etc…

And think of it like this: the Topamax may help you - how much worse can any side effects be than the constant vertigo and rocking that has plagued you for the past 10 years!!?? Take the leap of faith, Emily, and start on the path to getting better. Find the best specialist you can, not just a GP who knows nothing of this condition, and get propely diagnosed. I wish you all the best,
Tony.

Hi Emily,
Please don’t let your fear of the SE’s of Topamax deter you from giving it a fair chance. Since I’m taking it I’ll tell you the good, the bad and the ugly. The first two days were pure hell on earth. I was so sedated and weak I could hardly move. By the third day I started to feel a bit less lethargic. Today I feel somewhat okay. I’ve had a bit of nausea, and some other tummy troubles. I do have the “dopamax” effect of slowed thinking and forgetting words but I’ve heard that gets better. I’ve heard all the SE’s get much better within one week. ONE WEEK! Of what we’ve been through with MAV a week or two of SE’s from a drug is a piece of cake right?
Good luck!
Elisha

As with all other meds, reactions to Topamax (good and bad) are different for everyone in terms of type and length. I had bad SEs for a full 5 weeks, while only being on 25mgs. (Even my boss at work was glad when I went off it because he could tell the difference…) That said, it really is worth a try, as it IS helpful for a reasonable number of folks, and without giving it a fair chance, you’ll never know if you would be one of them. (I really wish I was! :wink: ) Definitely worth a try!